Serocytol immunosuppressant therapy and Hidradenitis Suppurativa.

I’ve been back to see my Homeopath. I’ve been prescribed a second batch of Serocytols, a Swiss homeopathic immunosuppressant treatment. It is a natural remedy made using blood from immunised horses, who are apparently very well cared for on the Serolab farm. Serum therapy, as it is known, has been around for over a century and was initially used to treat diphtheria and tetanus patients. The development of Serocytol came from this in the 1930’s.

It has no side effects, but I have yet to see any improvement from taking it thus far. I have had a three-month treatment and am about to embark on another three months. It costs me just under 120 euro (about 156 dollars/102 pound sterling) for the three months and I take it orally in a tincture. If you haven’t already read about why I’m taking Serocytol, here’s a little recap.

A good friend of ours, a lovely French man lived in the UK and married an English woman. She had Rheumatoid arthritis. She was young and had tried different treatments. He persuaded her to go and see his family homeopath back in France (in France it is common to have a homeopath treat you as regularly as a General Practitioner). She was prescribed Serocytol and took it for three months with no results. She was further persuaded to take it for another three months and noticed improvements. About 6 months later, she took another 3-month course and she is cured.

Horsing around with Homeopathics...

Horsing around with Homeopathics…

I did some Googling, but was not very successful – you can bet that most of the research is in French, as it is a Swiss drug, and I didn’t Google it up in Français. Anyway, I like to think I am pretty open-minded and whilst the treatment is expensive, it has no known side effects (apart from burning a small hole in your pocket). Meh…I’m willing to give it ago. Also, I wanted to write about the success (or failure) of the Serocytol therapy, you know, just in case it is the cure-all for this nasty little disease!

I started the treatment at the same time as I started my AI diet, so it was lucky enough to be credited for some good results at first. However, when I fell of my AI wagon (with a few bumps appearing shortly after), I knew that it was really my strict diet that had given me respite. Despite all that, I’m not a quitter and where would be the sense in starting a treatment, if I wasn’t to give it its best shot? So, mug or not, I am going to order a second batch.

The Homeopath has already tried me on about 8 other different homeopathic remedies and this time, he has prescribed another three on top of the Serocytols. He’s a persistent man and I thank him for that, because if I were a homeopath faced with a disease as complicated and diverse as Hidradenitis Suppurativa, I would have just thrown in the towel!

I am reimbursed by the French state for all homeopathic treatments (apart from the Serocytols), including most of the consultation fee, which is only 36 euro anyway. So, it’s off to the pharmacy I go today (for my freebie homeopathic granules and probiotics). Serocytol will have to wait until next payday, but fortunately HS is very patient and I know it’ll stick around until then. 🙂

 

Hypochondria, death and being kind to yourself.

Yesterday, I made a schoolboy error. I Googled-up all the side-effects of my antibiotics, fuelling my state of heightened hypochondria. I induced something in between mild panic and fatalistic hysteria at my probable death. Oh dear God, why?

I was being so good. My whole reasoning for not taking the antibiotics originally was because I had studiously read up on all of the side-effects and decided that medication would be my last resort. So when I started the meds this week, it made sense to me not to read any more information on the tablets and just take them like a good girl.

I did take a quick glance at the pamphlets inside the Rifampicin and Clindamycin boxes and read the side effects in French. I didn’t fully understand them, but identified the important ones – nausées, douleurs abdominales, vomissements, diarrhées – and decided that was about enough reading right there. I made a mental note not to drink any alcohol (I’m clean-eating anyway, so I really shouldn’t be drinking) and stuffed my face with sauerkraut and Kombucha. Kombucha, which incidentally turned out to be 2% proof. I digress.

I was doing so well…

Until the stabbing pain shot through my toe. Not once, but twice. On different feet. At different times of the day.

Now, I know I may be a little dramatic sometimes and having learned a little about Gout (my step-father has just been diagnosed with it), I may have jumped a little to the conclusion that I had developed Gout and would now be restricted to eating lettuce and sauerkraut for the rest of my days (does sauerkraut even have a low purine level?).  I side-stepped my original plan of leaving the abundance of side-effect literature at the proverbial Mac-door and dove straight in to Google. I was convinced that even if I couldn’t allay my fears, the black and white print stating Gout as a side effect would prove that I wasn’t (a complete) hypochondriac.

What I found was yes, this medication could lead to elevated serum uric acid levels, which are associated with Gout. Oh. Now what?

I realised that I was completely ill-equipped to deal with this information. I was a Girl Scout short of a compass, in an unchartered forest. I could feel my inner control-freak turning up the panic dial, the needle heading for the red zone. The fear inside me notched up a level and the inner hypochondriac was on a roll! Should I stop taking the tablets? Should I call the doctor? Should I change my diet again? Should I read more about the possible side effects that were obviously about to destroy my already HS-riddled body?? In the end, I did none of these. Instead, I did the best thing any person can do in a time of a looming crisis. I slept on it.

Today, there is no pain. There are actually no side effects other than the enormous, bloated, balloon-shaped belly, which is more unsightly than painful. I have looked at the side-effects properly and taken a (non-emotional) read through the English versions of both. One of the key things I read (apart from the fact I could actually die – unlikely, but true) is that the gastrointestinal distress should settle after a few days and if it doesn’t, I should seek medical help.

I have come to an obvious conclusion – no matter how much I read, I am not a Doctor. I don’t know what levels of uric acid I have in my blood. I don’t know if my liver or my kidneys are the ones described in the pamphlet – ready to be ruined at the first sign of these hardcore antibiotics. I am making risk-assessments with no facts – completely blind. I also realised I was foolish to think my inner hypochondriac would be appeased, if I started these tablets without taking another look at the side-effects.

There is another likely cause of the mass-internal hysteria: I am going solo on this antibiotic mission. I shunned the Dermatologist way back in December, due to his less than favourable bedside manner and his unwillingness to engage in any conversation other than, ‘Take this medicine or don’t, it’s up to you’. He also failed to give my diet approach to HS  any credence – an ego basher at best and a real downer on my self-confidence. I left that appointment with the antibiotics prescription, wondering if I was doing the right thing to help myself. Now, despite all of that, I have to admit  I am not in control of this. I need an expert to help me, even if it isn’t one I like. I need the resources they possess, even if I do feel that they are biased and limited.

I have decided to go see my GP and ask him for some blood tests to alleviate my fears. I am giving myself licence to have these fears – after all, one can’t deny the toxicity of these drugs. There are reported success rates for antibiotics treating Hidradenitis Suppurativa and improvement of patients’ quality of life whilst taking the medication.  However, the outcomes are for those still on the medication. What about afterwards? I haven’t found any resources to say that you will stay in full remission forever and ever after taking a 10 week course of antibiotics….

My GP is lovely and understanding and even if he can’t help me himself, he will point me in the right direction. Until then, I will continue to take the tablets as directed. I will not freak out about the side effects. I will soothe my inner hypochondriac and reassure her that I am not about to die. I will take care of my body and above all, I will be kind to myself.

Sources: